Call the experts on 0117 330 2277 Worldwide Shipping

Common over the Counter Drugs linked to Dementia

A recent study shows that common over the counter drugs, used for common conditions such as insomnia and hay fever may cause, or lead to Dementia. The US study suggests that excessive or prolonged uses of these common drugs are linked to higher dementia risk in elderly people. The research is only based on elderly people and found that the increase risk only appeared when people took drugs every day, for three or more years. Experts say there is no need to panic, and people should continue taking their medicines.

The US research does not outline or name any specific brands, however it does outline the types of treatments investigated, these include;

• Tricyclic antidepressants for treating depression
• Antihistamines used to treat hay-fever and allergies
• Antimuscarinics for treating urinary incontinence

The majority of these drugs were given on prescription by doctors, rather than being purchased over the counter at pharmacies.

The Study was carried out at the University of Washington by Dr Shelly Gray and colleagues. They followed the health of 3,434 people aged over 65 who were all on common types of medication; at the beginning of the study none of these patients had any form of Dementia. This study followed these patients over a decade, and found 797 of the participants developed some form of Dementia.

Dr Gray has said “We will look at the brain pathology and see if we can find a biological mechanism that might explain our results". It is unclear if these cases were truly linked with the medication that the participants were taking, however it is certainly not something which can be ruled out. Dr Simon Ridley, head of research at Alzheimer's Research UK, said “The study was interesting but not definitive - there was, no evidence that these drugs cause dementia”. Dr Doug Brown, from the UK’s Alzheimer’s Society has said “We would encourage doctors and pharmacists to be aware of this potential link and would advise anyone concerned about this to speak to their GP before stopping any medication”.

Comments

You must be logged in to post a comment.